Illinois, 2009

Hail and Damaging Winds in Illinois, July 16, 2009

July 16, 2009 · NWS LSX · 6 events in 2 counties and zones

A cold front approached the region, triggering showers and thunderstorms. Numerous reports of severe weather were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front approached the region, triggering showers and thunderstorms. Numerous reports of severe weather were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 16, 5:44 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 16, 5:44 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT THU JUL 16 2009

.DISCUSSION...
/420 PM CDT THU JUL 16 2009/
THURSDAY AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS SW MO. ALTHOUGH THE BEST INSTABILITY IS LOCATED
FARTHER TO THE SW...SOME OF THESE THUNDERSTORMS WILL AFFECT THE SW
PORTION OF THE CWA LATE THIS AFTN. THERE IS A CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS LATER TONIGHT AS A COLD FRONT
MOVES SE THROUGH THE REGION.

FRIDAY THROUGH WEDNESDAY...ECMWF AND GFS BOTH DEPICT A SIMILAR LARGE
SCALE PATTERN DEVELOPING WITH A TROF DEEPENING OVER
THE ERN CONUS AND A RIDGE BUILDING OVER THE WRN CONUS...PLACING THE
BISTATE REGION UNDER NW FLOW ALOFT. THIS WILL LEAD TO COOLER THAN
NORMAL TEMPERATURES FOR THE NEXT FEW DAYS UNTIL THE RIDGE EXPANDS
EAST. MODEL GUIDANCE CONTINUES TO ADVERTISE H85 TEMPERATURES OF 8 TO
12 DEG C FOR THIS PERIOD...QUITE COOLER THAN THE AVERAGE JULY VALUE
OF 18 TO 20 DEG C IN THIS PART OF THE COUNTRY. THE NAM IN PARTICULAR
SHOWS VERY COOL TEMPERATURES /4 DEG C OVER CENTRAL IL ON SATURDAY
MORNING/ HOWEVER NOT YET CONVINCED THAT THESE VALUES ARE REALISTIC.
OVERALL TREND IS FOR COOLER TEMPERATURES FRIDAY THROUGH SUNDAY WITH
A WARMING TREND THEREAFTER. THE TEMPERATURE FORECAST FOR THIS PERIOD
IS TRICKY WITH SEVERAL MODELS ADVERTISING DAYTIME HIGHS THAT ARE
NEAR OR BELOW RECORD LOW MAX TEMPERATURES ON SATURDAY. WITH NO
PRECIP AND PLENTY OF JULY SUN...THE WARMER SIDE OF GUIDANCE SEEMS
MORE REASONABLE ATTM. GRIDS HAVE THESE TRENDS WELL IN HAND AND ONLY
MINOR CHANGES WERE MADE. DOWNWARD ADJUSTMENTS WOULD BE NEEDED IF
SUBSTANTIAL CLOUD COVER DEVELOPS FARTHER W OR IF THE RIDGE IS SLOW
TO EXPAND EWD. THE ECMWF BRINGS A SHORTWAVE TROF THROUGH ON TUESDAY
NIGHT AND WEDNESDAY WHICH COULD PROVIDE FORCING FOR SHOWERS AND
THUNDERSTORMS. OPTED TO LET CURRENT SCHC POPS RIDE SINCE THIS EVENT
IS STILL 5 DAYS OUT AND PRONE TO THE USUAL MODEL DISAGREEMENTS
ASSOCIATED WITH SHORTWAVE TROFS EMBEDDED IN NW FLOW.

KANOFSKY

&&

.AVIATION...
/635 PM CDT THU JUL 16 2009/

FOR THE 00Z TAFS...
PRIMARY CONCERN FOR THE REST OF THE EVENING IS PRECIPITATION
ASSOCIATED WITH THE COLD FRONT WHICH WILL MOVE THROUGH THE
AREA...AND IT LOOKS LIKE THE RAIN AND THUNDERSTORMS ARE RAPIDLY
DRYING UP. IF THIS TREND CONTINUES THE FRONT WILL JUST GO THROUGH
WITH ISOLATED SPRINKLES AND SOME VFR CIGS IN THE 3500-5000FT
RANGE. WIND WILL SWING AROUND TO THE NORTHWEST AND INCREASE TO
10-15KTS THIS EVENING BEHIND THE FRONT. CIGS SHOULD SCATTER OUT IN
MOST LOCATIONS BY MIDNIGHT OR SHORTLY THEREAFTER. NORTHWEST
FLOW...VFR CUMULUS...AND SOME SOME GUSTS TO 20KTS WILL CONTINUE ON
FRIDAY.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 3:11 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT THU JUL 16 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
411 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES
SOUTHEASTWARD THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Local storm report, Jul 16, 4:36 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT THU JUL 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     RICHWOODS               38.17N  90.83W
07/16/2009                   WASHINGTON         MO   COUNTY OFFICIAL

            LARGE TREES REPORTED BLOWN DOWN NEAR RICHWOODS. AT THE
            INTERSECTION OF HIGHWAY A AND INDIAN CREEK ROAD.

&&

EVENT NUMBER LSX0900019

CVKING
Local storm report, Jul 16, 4:38 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
538 PM CDT THU JUL 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 NNE RICHWOODS         38.19N  90.83W
07/16/2009  M1.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

            MANY HAILSTONES IN EXCESS OF 1 INCH...LARGEST 1.75 INCH

&&

EVENT NUMBER LSX0900020

CARNEY
Local storm report, Jul 16, 5:00 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT THU JUL 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             HILLSBORO               38.23N  90.57W
07/16/2009  M0.75 INCH       JEFFERSON          MO   AMATEUR RADIO

&&

EVENT NUMBER LSX0900021

CVKING
Special weather statement, Jul 16, 6:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT THU JUL 16 2009

ILZ098-MOZ061-063-064-170145-
CALHOUN IL-ST. CHARLES MO-ST. LOUIS MO-ST. LOUIS CITY MO-
753 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR ST. CHARLES...ST. LOUIS
COUNTY...ST. LOUIS CITY AND SOUTHERN CALHOUN COUNTIES UNTIL 845 PM
CDT...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. PETERS...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COTTLEVILLE...
  ST. PETERS...
  WELDON SPRING...
  ST. CHARLES...
  CHESTERFIELD...
  MARYLAND HEIGHTS...
  BRIDGETON...
  TOWN AND COUNTRY...
  HAZELWOOD...
  CREVE COEUR...
  ST. ANN...
  FLORISSANT...
  WOODSON TERRACE...
  DES PERES...
  BERKELEY...
  FRONTENAC...
  OVERLAND...
  ST. JOHN...
  OLIVETTE...
  KINLOCH...

CVKING

The radar

The St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
July 16, 7:25 PM CST
Where
Madison County, 0.31 mi S of Upper Alton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.916, -90.151

Hail, Madison

When
July 16, 7:45 PM CST
Where
Madison County, 0.65 mi SE of Cottage Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.913, -90.042

Thunderstorm Wind, Marion

When
July 16, 9:29 PM CST
Where
Marion County, Salem
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -88.950

Thunderstorm winds blew down several trees, power lines and signs in Salem.

Thunderstorm Wind, Marion

When
July 16, 9:30 PM CST to 9:35 PM CST
Where
Marion County, 2.6 mi NNW of Greendale to 1.02 mi NNE of Iuka
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.631, -88.827

Damaging downburst winds occurred along U.S. Highway 50 in an area from about 2 miles northwest of Iuka to 1 mile northeast of Iuka. Several trees and tree limbs were blown down. Also, a machine shed sustained major damage as the south wall was blown down and two other sides buckled in. The width of this damage swath was approximately 100 yards wide and the wind speeds ranged from 60 to 70 mph.

Thunderstorm Wind, Marion

When
July 16, 9:30 PM CST to 9:40 PM CST
Where
Marion County, 0.42 mi ESE of Iuka to 1.69 mi NNW of Greendale
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.618, -88.772

Another area of downburst winds was surveyed from about 1.5 miles west of Iuka through Iuka to about half a mile east of Iuka. A large corn field just west of town was flattened by the high winds. One mobile home was destroyed by a large tree that fell on it. Numerous large trees and tree limbs were blown down around town. Some homes sustained minor damage due to the fallen trees and tree limbs. The width of the damage swath was three quarters of a mile with winds estimated between 70 and 80 mph.

Hail, Marion

When
July 16, 9:40 PM CST to 9:45 PM CST
Where
Marion County, 2.4 mi ESE of Iuka to 3.61 mi ESE of Iuka
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
38.604, -88.740

Considerable corn and soybean crop damage due to nickel to quarter size hail that covered the entire ground in some areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188354, 188356, 188358, 188361, 188369, 188370.